Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 44, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 13, 2020, 8:31 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2020, 8:31 PM EDT (00:31 UTC)
- Expired
- Aug 13, 2020, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 9:15 PM EDT | FLASH FLOOD | 4 Ssw Summerfield, NC | BRUSH CREEK AT BRUSH CK AT MUIRFIELD RD REACHED 9.78FT. FLOOD STAGE IS 9FT. |
| Aug 13, 9:30 PM EDT | FLASH FLOOD | 3 Sw Greensboro, NC | SOUTH BUFFALO CREEK - GAUGE SBPN7 REACHED 12.01 FT. MINOR FLOOD STAGE IS 11FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WGUS52 KRAH 140031
FFWRAH
NCC067-081-140330-
/O.NEW.KRAH.FF.W.0044.200814T0031Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
831 PM EDT Thu Aug 13 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Forsyth County in central North Carolina...
Western Guilford County in central North Carolina...
* Until 1130 PM EDT.
* At 830 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Greensboro, High Point, Kernersville, McLeansville, Summerfield,
Stokesdale, Pleasant Garden, Jamestown, Forest Oaks and Lake
Jeanette Marina.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
3602 8011 3621 8011
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
232 follow-up statements
444
WGUS72 KRAH 140203
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1003 PM EDT Thu Aug 13 2020
NCC067-140209-
/O.CAN.KRAH.FF.W.0044.000000T0000Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1003 PM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORSYTH COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
3621 8004
$$
NCC081-140330-
/O.CON.KRAH.FF.W.0044.000000T0000Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1003 PM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
WESTERN GUILFORD COUNTY...
At 959 PM EDT, although the heavy rain has ended across the area,
gauge reports that South Buffalo Creek near the intersection of
Pomona and Merritt Street and Brush Creek at Muirfield Road have
started to flow out of their banks.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Greensboro, High Point, McLeansville, Summerfield, Stokesdale,
Pleasant Garden, Jamestown, Forest Oaks, Lake Jeanette Marina and Oak
Hollow Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
3621 8004
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
23836
WGUS72 KRAH 140323
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1123 PM EDT Thu Aug 13 2020
NCC081-140332-
/O.EXP.KRAH.FF.W.0044.000000T0000Z-200814T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guilford NC-
1123 PM EDT Thu Aug 13 2020
...THE FLASH FLOOD WARNING FOR WESTERN GUILFORD COUNTY WILL EXPIRE AT
1130 PM EDT...
The heavy rain has ended and waters are receding. While the water
levels on area creeks remain high, flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3619 7968 3595 7967 3597 8005 3601 8004
3621 8004
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:23 PM EDT, 8 minutes earlier.
Area forecast discussion, Aug 13, 8:23 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 823 PM EDT Thu Aug 13 2020 .SYNOPSIS... Weak low pressure will hold over the eastern Carolinas through Saturday. An upper level trough and surface cold front will approach from the west on Saturday, then cross our region on Sunday, bringing slightly drier air for early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 305 PM Thursday... Precip over central NC thus far this afternoon has been focused over the central and N Coastal Plain (mostly tropical-type showers translating westward as they rotate about the surface low over SE NC), just to the NW of the Triad (lift due to instability and terrain-induced differential heating enhanced by differential heating along the edge of the long-lived but now-dissipated low cloud shield over our NW), and over the SW CWA (elevated CAPE with locally enhanced moisture pooling). Most of this activity will continue to be slow moving and meandering, due to weak steering flow and low shear, although the more low-level-rooted showers and isolated storms in the east will pivot W and SW at a big better clip as subtle boundaries rotate around the low. Isolated minor flooding will remain possible within this damp column. The SE NC low will maintain a drift to the NE over eastern NC through tonight, keeping a light low level flow from the NE and N over central NC. The loss of heating this evening should result in a gradual decrease in intensity and coverage of convection after midnight, and we should also see decreasing large scale vertical motion or weak subsidence late as we get sandwiched between the low over NE NC and the low-mid level trough moving in from the Mid Miss Valley. But the high PW (2- 2.5") and lingering weak elevated CAPE will necessitate retaining an isolated pop overnight areawide for slow moving showers and isolated storms. Expect lows to be similar to last night, around 70 to 75, with areas of fog and stratus forming once again. -GIH && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 335 PM Thursday... The low over the N Outer Banks early Fri morning will continue moving to the NE and offshore Fri/Fri night, leaving behind a baggy trough over E and S NC with narrow weak higher pressure extending into NW NC from the NNE. PW will remain in the 2-2.5" range, mainly E of the Triad (and highest E of I-95), with continued weak steering flow, although this should be ticking up a bit late Fri into Fri night as the mid-upper trough moves in from the W. With little change in the overall regime, will maintain convection chances peaking in the good chance to low-end likely range. It's tough to pinpoint exactly where the best convection chances will be, as much will likely depend on old outflows and weak boundaries including those along the edges of any longer-lived stratus areas as we start to heat up Fri, although the location of the lingering trough back through central and southern NC may provide such a focus for enhanced moisture pooling. Will again have highs in the upper 80s to lower 90s. Convection should again take a relative downturn with loss of heating Fri night, but the approach of the mid-upper trough overnight may result in a late-night boost in convection especially in the W CWA as mid level SW flow increases slightly. Expect lows of 70-75. -GIH && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 300 PM Thursday... Longwave troughing over the eastern CONUS along with a low over the southern Great Lakes will continue to promote deep southerly flow across the area on Saturday. Meanwhile, a weak surface trough will slide from the Great Lakes through the Mid Atlantic Saturday night into Sunday, providing a focal area for shower and thunderstorm development. Anomalously high precipitable water values around 2.1 to 2.2 inches will be commonplace during the day on Saturday and will lead to an elevated threat of flooding rainfall. Thermodynamic parameters won't be nearly as high as they could be this time of year given moist adiabatic profiles but there could still be north of 1000 J/KG of MLCAPE ahead of this trough Saturday afternoon. I will maintain well above climo PoPs during this period and we ultimately need to go with a Flash Flood Watch on Saturday, but a lot of that will depend on where we see the heaviest rainfall occur tonight and again on Friday. Post-trough drying will limit areal coverage of showers and storms mainly to the Coastal Plain for the latter half of the weekend into early next week, and will also knock temperatures back a few degrees area-wide closer to climatological normals (upper 80s vs lower 90s). However longwave troughing upstream over the Ohio Valley will eventually migrate into the Mid Atlantic by mid week, bringing with it another round of anomalously high PW's and unsettled afternoon conditions. Temps overall will be near climo with daily highs in the mid/upper 80s and lows in the upper 60s/around 70. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 823 PM Thursday... Cluster of storms INVOF the Triad and Triangle with impact the KINT, KGSO and KRDU over the next couple of hours. While the risk of storms will decrease through the evening, there will remain a chance of isolated convection well into the overnight hours. Development of fog/stratus areawide is likely once again tonight, mainly after 06z, lasting through mid to late Fri morning (13z-16z) at KRDU, KFAY, and KRWI. At KGSO and KINT, the sub-VFR ceilings could persist until the early afternoon(18-20z). Surface winds will be light, mainly from the NE over all but FAY, through the period. Another round of scattered to numerous storms Fri afternoon as we stay in a humid and unsettled pattern. Outlook: Daily chances for showers and storms are expected each afternoon into the evening through Sun, as a weak upper low over the Mid Miss Valley drifts slowly eastward through the Mid Atlantic region. Early-morning sub-VFR fog and stratus are also expected across the area each morning through Sun. Some improvement is possible Mon into Tue as drier air moves in. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Leins AVIATION...CBL/Hartfield
Hazardous weather outlook, Aug 13, 5:58 AM EDT, 14 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 558 AM EDT Thu Aug 13 2020 NCZ021-022-038-039-073-074-083-141200- Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson- 558 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Slow-moving thunderstorms will produce locally heavy rain and a risk of flooding this afternoon into early tonight. This threat will be greatest if storms occur over urban areas in the Triad. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow-moving thunderstorms will produce locally heavy rain and a risk of flooding Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-040>043-075>078-084>086-088-089-141200- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee- Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson- 558 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Scattered, slow-moving thunderstorms will produce locally heavy rain and a risk of flooding this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Slow-moving thunderstorms will produce locally heavy rain and a risk of flooding Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 6:51 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT Thu Aug 13 2020
NCZ022-038-039-132345-
Guilford NC-Randolph NC-Davidson NC-
651 PM EDT Thu Aug 13 2020
...SLOW MOVING THUNDERSTORMS WILL AFFECT NORTHEASTERN DAVIDSON...
NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES UNTIL 745
PM EDT...
At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point. This storm was nearly stationary.
Heavy rain and minor flooding will be possible with this storm.
Locations impacted include...
Greensboro, High Point, Thomasville, Archdale, Trinity, Jamestown,
Randleman Regional Reservior Marina and Oak Hollow Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3603 8017 3601 8005 3602 8004 3612 8004
3611 7981 3583 7982 3583 8017
TIME...MOT...LOC 2251Z 000DEG 0KT 3598 8000
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:09 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Aug 14, 2:14 PM EDT | Special Weather Statement | RAH | Sampson | 61 min |
| Aug 14, 3:46 PM EDT | Special Weather Statement | RAH | Moore | 59 min |
| Aug 14, 3:51 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 54 min |
| Aug 14, 4:18 PM EDT | Areal Flood Advisory | RAH | Cumberland, Sampson | 117 min |
| Aug 14, 4:20 PM EDT | Areal Flood Advisory | RAH | Moore | 55 min |
| Aug 14, 6:16 PM EDT | Areal Flood Advisory | RAH | Forsyth | 119 min |
| Aug 14, 6:36 PM EDT | Flash Flood Warning | RAH | Forsyth | 114 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.